Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Nov 22, 2024, 4:49 PM PST for Alameda County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2024, 4:49 PM PST (00:49 UTC)
- Expired
- Nov 22, 2024, 7:45 PM PST
- In force
- 3 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Alameda County, CA
The radar
The San Francisco radar (KMUX), 64 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.8 hours before the alert went out and 361 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951
WGUS56 KMTR 230049
FFWMTR
CAC001-230345-
/O.NEW.KMTR.FF.W.0006.241123T0049Z-241123T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
449 PM PST Fri Nov 22 2024
The National Weather Service in San Francisco has issued a
* Flash Flood Warning for...
West Central Alameda County in northern California...
* Until 745 PM PST.
* At 449 PM PST, local law enforcement reported flash flooding in
Castro Valley and Union City. Between 0.5 and 1 inch of rain has
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oakland, Hayward, San Leandro, Alameda, Union City, San Lorenzo,
Castro Valley, Ashland, Cherryland and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3772 12226 3777 12216 3774 12207 3767 12202
3761 12207 3763 12216 3769 12219
FLASH FLOOD...OBSERVED
$$
Flynn1 follow-up statement
833
WGUS76 KMTR 230342
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
742 PM PST Fri Nov 22 2024
CAC001-230352-
/O.EXP.KMTR.FF.W.0006.000000T0000Z-241123T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alameda CA-
742 PM PST Fri Nov 22 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM PST THIS EVENING FOR
WEST CENTRAL ALAMEDA COUNTY...
The heaviest rain has ended, however flooding remains a threat.
While this flash flood warning is expiring, a flood advisory remains
in effect through 9:00 PM. Please continue to heed remaining road
closures.
&&
LAT...LON 3772 12226 3777 12216 3774 12207 3767 12202
3761 12207 3763 12216 3769 12219
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 4:11 PM PST, 38 minutes earlier.
Area forecast discussion, Nov 22, 4:11 PM PST, 38 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
411 PM PST Fri Nov 22 2024
...New AVIATION, MARINE...
.SYNOPSIS...
Issued at 200 PM PST Fri Nov 22 2024
Widespread moderate to at times heavy rainfall continues over the
SF Bay Region as the main rain band continues to stall through
this afternoon/evening. Prolonged rainfall will result in an
increased risk of flooding, an increased risk of landslides, and
downed trees and powerlines. Stay weather aware and have a way to
receive warnings.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 200 PM PST Fri Nov 22 2024
Key Messages:
- A moderate risk of excessive rainfall continues for North Bay,
while a slight to marginal marginal risk continues for the rest of
the Bay Area.
- Moderate to heavy rain has spread into the SF Bay region with
widespread flooding reported across the North Bay, city of San
Francisco, San Francisco Peninsula, and East Bay.
- Flooding impacts will increase throughout the SF Bay region as the
main rain band looks to stall over it for much of the day. The band
will gradually progress southwards late this afternoon/evening but
forward progress will be slow.
- Saturated grounds in the North Bay are leading to an increased
risk of landslides.
- River and creek flooding continues across the North Bay with
many rivers and creeks either above or set to rise above flood stage.
- Strong, gusty southerly winds continue through late tonight and
will be most intense ahead of and along the front. Widespread gusts
up to 50 mph are expected with 60+ mph gusts possible above 2,500
feet.
Intense, moderate to heavy rainfall has progressed into the San
Francisco Bay region and is expected to slowly spread southwards
this afternoon and evening. Widespread flooding is expected as the
AR looks to stall over the SF Bay region through the
afternoon/evening. This stall is well agreed upon by the GFS, HRRR,
and local WRF guidance which all keep moderate to heavy showers over
the SF region through 7 PM to 8 PM tonight. Guidance shows the main
band of rain tightening and becoming more progressive by late this
evening (7 PM to 9 PM timeframe). The main rain band will reach the
Central Coast at the earliest 8 PM but will more likely arrive
between 9 PM to 10 PM. The rain band will remain fairly progressive
once it reaches the Central Coast and current guidance suggests it
will be fully out of Monterey/San Benito Counties by 3 AM to 4 AM.
In the wake of frontal passage, scattered light to at times moderate
rain showers will continue with a low (less than 10% chance) of
thunderstorms developing. Precipitation totals were increased across
the SF Bay Area to account for this system stalling over the region.
As such, the San Francisco Peninsula and the East Bay are now
expected to receive 2-3" of rain Friday into Saturday with up to 4"
possible within the Santa Cruz Mountains and East Bay Hills. The
Santa Clara Valley and Central Coast will see between half an inch
to a little over an inch. As scattered showers continue through the
day on Saturday, additional accumulations up to a few tenths of an
inch are possible.
In addition to flooding concerns, a Wind Advisory remains in effect
through 10 PM tonight for widespread gusts up to 50 mph and elevated
potential for 60+ mph gusts above 2,500 feet. The combination of
intense rain and strong winds will lead to an increased risk of
downed trees and power lines across the Bay Area and Central Coast.
Winds are expected to drop off rapidly after frontal passage occurs.
There will be consideration for extending the Wind Advisory for the
southern counties depending on how fast the front moves southward.
As soils become more saturated, landslide risk will increase. This
is particularly evident in the North Bay where multiple landslides
have been reported since Wednesday.
Numerous reports of flooding have already come in across the North
Bay, San Francisco Peninsula, and East Bay which has triggered
additional Flood Warnings (North Bay), Flood Advisories (San
Francisco Peninsula and East Bay), and a Flash Flood Warning (City
of San Francisco - in effect through 3:15 PM). Flooding impacts are
expected to spread into the South Bay and Santa Cruz regions during
the early afternoon as the main rain band spreads southward.
Residents of the Bay Area are recommended to avoid any unnecessary
travel this afternoon/evening. While the potential for flooding is
slightly lower over the Central Coast, residents are still advised
to exercise caution and avoid any unnecessary travel as the front
moves through this evening/overnight. For those who are unable to
avoid traveling, remember to slow down while driving, allow extra
time to reach your destination, and never drive through flood
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 200 PM PST Fri Nov 22 2024
Rainy weather will continue through mid next week with scattered,
showers to bring an addition 0.5" to 2" across the Bay Area through
early next Wednesday. Monday into Tuesday, a weak low pressure
system looks to move inland into the Central Coast and bring with it
our next chances for rain. That being said, both Euro and GFS
precipitable water guidance keep higher PWAT values concentrated
across the Central Coast and southern California. If this trend
continues, this may be more of a Central Coast/southern California
system. All together, precipitation totals across the Central Coast
will be between 1" to 2" while the Santa Lucias will see between 2"
to 3" Sunday through early Wednesday. Widespread drier conditions
look to return late Wednesday into Thursday but some uncertainty
remains due to model differences in where ridging/troughing will set
up. CPC continues below normal to near normal temperatures through
the beginning of December.
&&
.AVIATION...
(00Z TAFS)
Issued at 411 PM PST Fri Nov 22 2024
The showers continue to funnel through our area creating a mix bag
of VFR, MVFR, IFR, and LIFR conditions. The heavier rain band
currently sits over the SF Bay, East Bay, and South Bay terminals.
Therefore expect reduced visibility and low ceilings through the
evening. Eventually those rain bands move southwards towards
Monterey Bay terminals late tonight. Models struggle to find
agreement on when VFR returns for all terminals, but most show near
16-18Z. There is a chance for SF Bay and East Bay terminals to
remain socked in until 18Z, but there seems to be a strong signal
for VFR conditions near 09-12Z late tonight. There is some
uncertainty surrounding winds. Gusty and strong winds aloft have not
mixed down to the surface as anticipated, but models show that
southerly winds should become breezy and gusty through the evening,
then transitions to moderate with a slight NW/W component during the
overnight hours. Winds will return to S/SW by the morning.
Vicinity of SFO...Currently IFR as visibility and ceilings have
reduced from the heavy rain band located over the terminal.
Conditions should improve to MVFR by 02Z, but is contingent on
the rain band becoming lighter or moving southward. If the system
stalls, there is a chance for IFR conditions to continue through
the evening. VFR is anticipated to return by 07Z, but models show
MVFR ceilings are possible until 18Z. There is a higher chance for
VFR to return after 18-19Z. Winds are being monitored as
southerly winds have not started to gust, but models show there is
a moderate to high possibility that gusty winds can ramp up as
the showers continue within the next few hours.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...VFR but as the showers start to move closer
to the terminals, expect MVFR conditions to build closer to 06Z.
Southerly winds are starting to build and become gusty, but
conditions return to moderate by early Saturday morning. After 18-
19Z models show a strong signal for VFR to return.
&&
.MARINE...
(Tonight through next Thursday)
Issued at 411 PM PST Fri Nov 22 2024
Hazardous marine conditions will persist through the rest of
today and into Saturday with Gale force wind gusts continuing for
Pacific waters south of the Farallons. Seas of 7 to 12 feet are
anticipated this afternoon before easing down to 5 to 8 feet on
Saturday. Seas will rebuild briefly late Sunday and into early
Monday. Boating conditions will improve this weekend, but still
remain quite hazardous, particularly to smaller vessels and
crafts.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 10 AM PST Saturday for CAZ006-509-512-514-
515-517-518-530.
Flood Watch through Saturday morning for CAZ502>506.
PZ...Small Craft Advisory until 3 AM PST Saturday for Mry Bay-SF Bay
N of Bay Bridge.
Gale Warning until 9 PM PST this evening for Pigeon Pt to Pt
Pinos 10-60 NM-Pt Reyes to Pigeon Pt 0-10 nm.
Gale Warning until 3 AM PST Saturday for Pigeon Pt to Pt Pinos 0-
10 nm-Pt Pinos to Pt Piedras Blancas 0-10 nm.
&&
SHORT TERM...Kennedy
LONG TERM....Kennedy
AVIATION...SO
MARINE...Bain
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Nov 22, 4:24 PM PST, 25 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
424 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Flood 5 WNW Yountville 38.41N 122.45W
11/22/2024 Napa CA Law Enforcement
Roadway flooding reported at WB Dry Creek
Road and just east of Dry Creek Fork.
Flooding reported in both lanes just before
the bridge.
&&
RKLocal storm report, Nov 22, 4:35 PM PST, 14 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
435 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Landslide 3 SE Kensington 37.88N 122.24W
11/22/2024 Alameda CA Emergency Mngr
Location approximated - Emergency manager
reported a landslide on the northbound lane
of Grizzly Peak approximately 1 mile south
of Centennial Drive.
&&
RKLocal storm report, Nov 22, 4:38 PM PST, 11 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
438 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Flood 3 E Berkeley 37.87N 122.25W
11/22/2024 Alameda CA Emergency Mngr
Emergency manager reported roadway flooding
in the location of Centennial Drive and
Stadium Rim Way this afternoon.
&&
RKLocal storm report, Nov 22, 4:41 PM PST, 8 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
441 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Flood 1 SSE Berkeley 37.85N 122.29W
11/22/2024 Alameda CA Emergency Mngr
Roadway flooding reported at 7th and Ashby
Avenue. Caused traffic issues and collisions
per Emergency Manager.
&&
RKLocal storm report, Nov 22, 4:46 PM PST, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
446 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Flood 1 SSE Castro Valley 37.69N 122.06W
11/22/2024 Alameda CA Law Enforcement
Roadway flooding reported between EB Castro
Valley Boulevard and Crow Canyon Road.
Approximately 1 to 2 feet of water blocking
both lanes.
&&
RKLocal storm report, Nov 22, 4:49 PM PST, 0 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
449 PM PST Fri Nov 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Flood 2 NE Forestville 38.50N 122.86W
11/22/2024 Sonoma CA Law Enforcement
Roadway flooding report at 5535 Eastside
Road. Vehicle unable to drive out of water.
&&
RKThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 8:12 PM PST | Small Craft Advisory | MTR | 7 hr | |
| Nov 23, 2:52 AM PST | Small Craft Advisory | MTR | 42 hr | |
| Nov 23, 9:17 AM PST | Areal Flood Advisory | MTR | Sonoma | 6 hr |
| Nov 23, 10:40 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa | 106 min |
| Nov 23, 3:14 PM PST | Areal Flood Advisory | MTR | Sonoma | 15 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.